Utah, 2016

Damaging Winds in Utah, September 11 to 13, 2016

September 11 to 13, 2016 · NWS SLC · 6 events in 5 counties and zones

Widespread showers and thunderstorms developed across Utah ahead of a Pacific storm system, with several of these storms producing strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Widespread showers and thunderstorms developed across Utah ahead of a Pacific storm system, with several of these storms producing strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 11, 1:55 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 11, 1:55 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
255 PM MDT SUN SEP 11 2016

.SYNOPSIS...Southwest flow develops today and increases Monday as
an upper trough deepens into the western Great Basin. This trough
moves slowly east through mid week, bringing cooler temperatures
and an increasing threat of showers.

&&

.SHORT TERM (THROUGH 06Z WEDNESDAY)...
Water vapor loop shows a ridge over the four corners. A weak
cutoff low is located over southern California, ahead of a strong
and cold trough nearing the Canadian border from the north. MDCARS
wind observations place a 100-125kt cyclonic jet along the
Canadian border. GOES/HRRR/12Z KSLC RAOB indicate the precipitable
water value ranges near 0.15"-0.25" northern mountains to
0.60"-0.80" southern valleys.

Convection across central Utah this afternoon and evening will
carry the threat of strong dry microbursts given the inverted-v
soundings. Expecting this activity to drift northward later this
evening as a result of the approaching storm system...though
expecting activity to decrease in strength overnight.

RAP 850-700mb saturated equivalent potential
temperature/thickness/streamlines indicate a shallow cold front
will ease into Northern Utah through tomorrow morning before
stalling. It will be cloudier, cooler with an increase in RH
tomorrow.

South of the boundary is another story as southerly winds increase
in response to falling pressure and increasing pressure gradient
tomorrow, with warmer condition in more sunshine.

Isolated to widely scattered areas will have the chance of seeing
measurable precipitation with convection across the north and
east, with drying aloft over the southwest. This pattern should
hold through Tuesday.

Winds increase further Tuesday as the cyclone eases into eastern
Nevada. 700mb winds increase to about 40 mph, and coupled with
continued pressure falls winds may meet Wind Advisory criteria
across the western valleys.

.LONG TERM (AFTER 06Z WEDNESDAY)...
The GFS and EC are quite similar in rotating a main lobe of
energy northeast across northern portions of the CWA Wednesday
morning. The negative tilt of system and the nose of cyclonic jet
should produce good dynamically lift across northern Utah between
06 and 18Z Wednesday and wring out the limited moisture the models
are currently forecasting. Consequently, have increased the POPs
over the northwest corner of Utah to likely between 06 and 12Z
Wednesday and to likely over the northern mountains between 12 and
18Z Wednesday. Instability showers should continue into Wednesday
afternoon and evening as the cold air at 500mb moves across
northern third of the CWA. Some shower will linger over the
northern mountains and SW Wyoming into Thursday as cold cyclonic
flow remains in place.

Farther south, dry air should sweep in across the southern half of
the CWA Wednesday under southwest flow ahead of the cold front which
will move into southwest Utah Thursday morning and southeast Utah
Thursday afternoon. Temperatures will be much cooler across northern
portions of the CWA Wednesday and will be moving into southern
portions Thursday. Dry conditions are expected from Friday through
the weekend with a warming trend.

&&

.AVIATION...
Light northwest winds to at times variable are expected
at the SLC terminal through 03Z then shift to light southeast. There
is a 20 percent chance that outflow winds from high-based
convection could impact the terminal after 00Z.

&&

.FIRE WEATHER...
A Red Flag Warning has been extended through Tuesday for the western
valleys.

ERC values 24 hours ago were above the 97th percentile for several
northern Utah stations, closer to 50th percentile along the Arizona
border. ERC is rising at all locations.

Today is the warmest and driest day, ahead a of a storm system,
which will begin to pull mid level moisture northward. This will
support the development of widely scattered high-based showers and
dry thunderstorms, carrying the threat of new starts in addition to
a dry microburst gusty wind threat.

A cold front will slip into northern Utah tonight into Monday, and
remain fairly stationary near Interstate 80 into midweek as a storm
system organizes over the Western Great Basin. North of this
boundary is where the best chances are for a wetting rain. However
there will be a dry thunderstorms threat across portions of central
and southern Utah during this period.

Through mid week expect a cool down with rising humidity levels. The
gusty southerly winds which are forecast to develop late today, will
strengthen significantly Monday into Wednesday in the warm sector
south of the boundary.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until midnight MDT Tuesday night for UTZ492-497.

     Red Flag Warning until midnight MDT Monday night for UTZ482>484-
     489.

     Red Flag Warning until midnight MDT tonight for UTZ478>480.

     Red Flag Warning from noon Tuesday to midnight MDT Tuesday night
     for UTZ478.

     Red Flag Warning from noon Monday to midnight MDT Tuesday night
     for UTZ495.

     Red Flag Warning from noon Monday to midnight MDT Monday night
     for UTZ488-493.

WY...None.
&&

SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...STRUTHWOLF

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 11, 1:40 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT SUN SEP 11 2016

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
240 PM MDT SUN SEP 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS AND LOW HUMIDITY WILL BRING HAZARDOUS FIRE WEATHER
CONDITIONS TODAY TO PORTIONS OF THE OUTLOOK AREA WHERE FUELS ARE
CRITICALLY DRY. IN ADDITION...THUNDERSTORMS WILL GUSTY WINDS WILL
CONTINUE ACROSS CENTRAL UTAH INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS AND LOW HUMIDITY WILL CONTINUE FOR MANY SECTIONS OF
UTAH MONDAY AND TUESDAY. WINDS MAY BECOME STRONG ENOUGH ACROSS THE
WESTERN VALLEYS TUESDAY TO CAUSE LOW VISIBILITIES DUE TO BLOWING
DUST AND IMPACTS TO TRAVEL WITH STRONG CROSSWINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 131 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Utah

When
September 11, 4:40 PM MST
Where
Utah County, 0.42 mi E of Provo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
40.249, -111.662

A dry microburst knocked down several power lines along Freedom Boulevard in Provo.

Thunderstorm Wind, Wasatch

When
September 13, 3:50 PM MST
Where
Wasatch County, 2.1 mi E of Keetley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -111.380

The State Route 248 sensor recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Beaver

When
September 13, 4:30 PM MST
Where
Beaver County, 0.88 mi SE of (Mlf)milford Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.420, -113.010

The Milford ASOS reported a maximum wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
September 13, 5:00 PM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.940

A 63 mph wind gust was reported at the Simpson Springs sensor in the Dugway Proving Ground mesonet.

Thunderstorm Wind, Tooele

When
September 13, 5:20 PM MST
Where
Tooele County, 0.53 mi E of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.180, -112.920

The Ditto sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Garfield

When
September 13, 5:50 PM MST
Where
Garfield County, (Bce)bryce Canyon Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.700, -112.150

The Bryce Canyon ASOS recorded a maximum wind gust of 67 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660479, 660474, 660475, 660476, 660477, 660478.